Michigan, 2009

Lake-Effect Snow in Michigan, February 21 to 22, 2009

February 21 to 22, 2009 · NWS IWX · 2 events in 2 counties and zones

Very cold air dove southeast over Lake Michigan Waters, resulting in a period of heavy lake-effect snow during the morning hours of February 22nd. Snow rates of 1-2 inches per hour were common within the band, with the bulk of the snow falling in a 4 hour period just before daybreak.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Very cold air dove southeast over Lake Michigan Waters, resulting in a period of heavy lake-effect snow during the morning hours of February 22nd. Snow rates of 1-2 inches per hour were common within the band, with the bulk of the snow falling in a 4 hour period just before daybreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 21, 8:37 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 21, 8:37 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
837 PM EST SAT FEB 21 2009

.UPDATE...

ONLY MINOR CHANGES MADE ON UPDATE. TROF TRAILING MI LOW WAS MOVG
ESE ACROSS NWRN PORTION OF CWA THIS EVE ACCOMPANIED BY SOME MOD-
HVY SNOW SHOWERS. THESE SHOULD PERSIST AND MOVE ACROSS NRN PORTION
OF CWA LATE THIS EVE SO EXTENDED HIGHER POPS FOR LATE TONIGHT
INTO THE LATE EVE HRS AND CHANGED NE INDIANA/NW OH FM CHC TO SCT AREAL
SHSN COVERAGE. BEHIND THIS TROF, NW WINDS WERE BEGINNING TO CAUSE
SCT LAKE EFFECT SNOW SHOWERS OVER SRN LM AND NW PORTION OF THE
CWA. NORTHERLY FLOW OVER NRN LAKE MI WITH GRB SOUNDING SHOWING
MOIST/UNSTABLE AIR IN LOW LEVELS ADVECTING THIS WAY SHOULD RESULT
IN LAKE EFFECT INCRSG IN INTENSITY IN THE ADVISORY AREA LATER
TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 630 PM EST SAT FEB 21 2009/

SHORT TERM...
SFC LOW NEAR KMKG THIS AFTN WITH TRAILING DEFORMATION WITH
SEEDER/FEEDER MOISTURE ASSOCD WITH UL CIRC INVOF KORD TO BRING
RETURN OF LIGHT POST FNTL SNOW THIS EVENING. UPSTREAM M15C AND
COLDER AIR POISED THIS AM ACRS NRN PLAINS TO DRIVE SE ACRS SRN LK
MI THIS EVENING AS SYSTEM CONTS TO PULL NORTHEAST INTO LK SUP.
AMBIENT LLVL MOISTURE AND BRIEF PD OF LONG AXIS FETCH TO SHOULD
AID IN QUICK FORMATION OF LES EVENT LTR THIS EVE. PROLONGED 310
FETCH IN CLOUD COINCIDENT WITH SATURATED DENDRITIC ZONE. VORT NEAR
ARROWHEAD OF MN TO AID IN LIFTING CAPPING INVERSION WITH LK BASED
EQL TO NEAR 9 KFT BY DAYBREAK. LACK OF SIGNIFICANT LK/8H
DIFFERENTIALS/LK BASED CAPE SHOULD KEEP TOTALS IN ADVISORY
RANGE...THOUGH DURATION OF EVENT COULD BRING LES TOTALS TONIGHT
THROUGH SUNDAY EVENING UPWARDS OF 8 INCHES IN NORTHERN BERRIEN
AND WESTERN CASS COS. SOME QUESTION WRT ENDING TIME OF ADVISORY AS
INVERSION QUICKLY LWRS SUN EVE WITH DECAYING CLOUD DEPTH AS
SPRAWLING 1037MB SFC RIDGE MOVES INTO WRN GRTLKS VERSUS HEIGHT OF
DIFFERENTIAL INTO UPR TEENS...FOR NOW ENDING AT MIDNIGHT...MID
RANGE OF PROBABLE OUTCOMES.

LONG TERM...

MONDAY THROUGH SATURDAY

FORECAST MODELS AND ENSEMBLES CONTINUING TO CONVERGE WRT SYNOPTIC
DETAILS IN THE EXTENDED PERIOD. BLOCKING FLOW OVER THE EASTERN
PACIFIC WILL ALLOW THE DOMINANT NORTHERN STREAM TO CONTINUE TO
DICTATE THE WEATHER ACROSS THE GREAT LAKES REGION WITH AID FROM
WESTERLY ZONAL FLOW ACROSS THE ROCKIES PER MEAN TROUGHING OVER THE
EASTERN PAC. HAVE FAVORED THE MEAN NAEFS AND GEFS SOLUTIONS WITH A
BLEND OF THE 00Z/12Z ECWMF...DUE TO ITS SEMI-PREFERRED HANDLING OF
NEXT WEEKS BAROCLINIC ZONE OVER THE MIDWEST.

THE PERIOD WILL FEATURE A VERY COLD START WITH TEMPS HOVERING SOME
10 TO 15 DEGREES BELOW SEASONAL NORMS MONDAY. CENTRAL CONUS RIDGING
PER A PROGGED ROBUST UPPER JET INTO THE WESTERN US...WILL BEGIN TO
SPREAD EAST INTO THE REGION BY TUES...ALLOWING TEMPS TO SLOWLY
MODIFY. FORECAST MODELS AND GUIDANCE ARE STILL INDICATING VERY COLD
LOWS POSSIBLE MON NIGHT AS A SFC HIGH PASSES JUST SOUTH OF THE
REGION...ALLOWING WINDS TO DECOUPLE UNDER CLEAR SKIES. HAVE
ADJUSTED LOWS DOWN IN THE NE WHERE SNOW COVER WILL BE SOMEWHAT
DEEPER...WITH LOWS APPROACHING THE LOW SINGLE DIGITS.

ANOTHER MOSTLY SUNNY DAY EXPECTED TUES AS TEMPS WILL BEGIN TO
SLOWLY WARM WITH HEIGHT RISES ONGOING. FORECAST MODELS CONTINUE TO
INDICATE A WEAK SW TROUGH ADVANCING ACROSS THE NORTHERN CONUS AND
INTO THE GREAT LAKES BY TUESDAY NIGHT. HAVE LEFT POPS IN THE NW TO
RETAIN SOME FORECAST CONSISTENCY...BUT STILL THINK LACK OF ANY
SIG LL MOISTURE WILL HIGHLY LIMIT PRECIP POTENTIAL UNTIL A MORE
PREDOMINANT LL REFLECTION ESTABLISHES LATE WED-THU. MODELS AND
ENSEMBLES DO OFFER HIGHER POPS IN THE TUES NIGHT-WED TIME
PERIOD...BUT AT THIS POINT...THE BEST FORCING WILL REMAIN WELL TO
THE NORTH UNTIL ANOTHER STRONG NORTHERN STREAM IMPULSE ENTERS THE
PICTURE BY WED INTO THU AND MERGES WITH A SOUTHERN STREAM
WAVE...SUPPORTING CYCLOGENESIS ALONG A LINGERING BAROCLINIC ZONE
ORPHANED FROM TUES NORTHERN LAKES IMPULSE. HAVE RAISED TEMPS A FEW
DEGREES IN THE WED-THUR TIME FRAME PER PRESENTLY PROGGED H85 T/S IN
THE 4-8C RANGE. ALSO ADJUSTED WX GRIDS TO REFLECT A LARGER BIAS
TOWARD RAIN GIVEN THE AFOREMENTIONED NUMBERS AND STRONG SOUTHERLY
FLOW. UNCERTAINTY WRT TO THE TRACK OF THE SFC LOW STILL LINGERS WITH
THE GFS OFFERING A TRACK SOUTH OF THE FA. EVEN WITH THE MORE
SOUTHERN TRACK OF THE GFS...THERMAL FIELDS STILL INDICATE THAT RAIN
IS FAVORED. THE KEY WILL BE HOW MUCH INFLUENCE NORTHERN STREAM
HEIGHT FALLS WILL HAVE ON THE RESULTANT LOCATION OF THE LL FAVORED
BAROCLINIC ZONE.

ANOTHER INTRUSION OF A CP AIRMASS LOOKS ON TRACK TOWARD THE END OF
THE PERIOD PER A BUILDING HUDSON BAY NEGATIVE HEIGHT ANOMALY THAT
GROWS IN INTENSITY GIVEN UPSTREAM BLOCKED FLOW. ALTHOUGH INTENSITY
AND DURATION OF THIS COLD SPELL STILL NEEDS TO BE RESOLVED. HAVE
BLENDED CLIMO TEMPS TO GFS/ECMWF NUMBERS.

AVIATION...
DEEP SFC LOW OVER WEST CENTRAL MI WILL MOVE NE ACROSS LAKE HURON
TONIGHT AND TO SW QUEBEC BY 00Z MON. MOISTURE AND CAA WRAPPING
AROUND THE LOW WILL CAUSE LIGHT SNOW TO CONTINUE OVERNIGHT WHICH
WILL BE ENHANCED THIS EVE WITH IFR VSBYS AS A WK SFC TROF ROTATES
AROUND THE LOW AND MOVES SE ACROSS NRN INDIANA. LAKE EFFECT SNOW
WILL DEVELOP BEHIND THIS TROF LATE THIS EVE AS WINDS VEER TO NW. 18Z
NAM SUGGESTS THAT LOW LEVEL UVM WILL PEAK AROUND 12Z SUNDAY SO STILL
EXPECTING GREATEST IMPACT FROM LAKE EFFECT AT SBN WILL BE AROUND
THAT TIME RESULTING IN RENEWED IFR VSBYS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...LAKE EFFECT SNOW ADVISORY UNTIL MIDNIGHT EST SUNDAY NIGHT FOR
     INZ004.

MI...LAKE EFFECT SNOW ADVISORY UNTIL MIDNIGHT EST SUNDAY NIGHT FOR
     MIZ077-078.

OH...NONE.
LM...NONE.
&&

SHORT TERM...MURPHY
LONG TERM...JC
AVIATION...JT
UPDATE...JT
Hazardous weather outlook, Feb 21, 6:54 PM EST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
654 PM EST SAT FEB 21 2009

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-230000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
654 PM EST SAT FEB 21 2009 /554 PM CST SAT FEB 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

A DEEP LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS CENTRAL
MICHIGAN TONIGHT CAUSING BRISK WEST TO NORTHWEST WINDS...SCATTERED
SNOW SHOWERS...AND SOME DRIFTING SNOW ACROSS OUR AREA. SNOW
SHOWERS WILL BE MOST NUMEROUS DOWNWIND OF LAKE MICHIGAN IN THE
SOUTH BEND AREA AND SOUTHWEST MICHIGAN WHERE A LAKE EFFECT SNOW
ADVISORY IS IN EFFECT.

MINOR FLOODING ALONG THE KANKAKEE RIVER WILL CONTINUE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LAKE EFFECT SNOW SHOWERS WILL CONTINUE THROUGH MONDAY MORNING...MAINLY
IN THE SOUTH BEND AREA AND SOUTHWEST MICHIGAN WHERE SEVERAL INCHES
OF ADDITIONAL ACCUMULATION IS EXPECTED.

MINOR FLOODING ALONG THE KANKAKEE RIVER IS EXPECTED TO END
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Feb 21, 6:09 PM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
609 PM EST SAT FEB 21 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0608 PM     SNOW             NILES                   41.83N  86.25W
02/21/2009  M3.0 INCH        BERRIEN            MI   TRAINED SPOTTER

            STILL SNOWING. SNOW DEPTH NOW 5 INCHES.

&&

EVENT NUMBER IWX0902435

MCS
Local storm report, Feb 21, 10:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1049 PM EST SAT FEB 21 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1048 PM     SNOW             BENTON HARBOR           42.12N  86.45W
02/21/2009  M3.4 INCH        BERRIEN            MI   TRAINED SPOTTER

            STORM TOTAL SNOW ACCUMULATION. STILL SNOWING...WITH 1.7
            IHCHES SINCE 10 AM FEB 21.

&&

EVENT NUMBER IWX0902436

MCS
Local storm report, Feb 21, 10:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1050 PM EST SAT FEB 21 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1048 PM     SNOW             BENTON HARBOR           42.12N  86.45W
02/21/2009  M3.4 INCH        BERRIEN            MI   TRAINED SPOTTER

            STORM TOTAL SNOW ACCUMULATION. STILL SNOWING...WITH 1.7
            INCHES SINCE 10 AM FEB 21.

&&

EVENT NUMBER IWX0902437

MCS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Cass

When
February 21, 11:00 PM EST to February 22, 10:00 PM EST
Where
Cass forecast zone
Reported by
Trained Spotter
Coordinates
41.915, -85.993 (the zone’s center; the record gives no point)

Northwest flow and cold air advection behind a potent low pressure system led to a prolonged period of lake-effect snow on February 22nd. A very heavy lake-effect snow band set up over far northeastern Cass County around 3:00 am, before weakening over the area by 7:00 am. Snowfall rates of 1 to 2 inches were common within this band, with visibilities near zero at times. Total snow accumulations from the lake-effect snow ranged between 8 and 12 inches, with a report of nearly 10 inches near Dowagiac. The heavy snow, combined with gusty winds created low visibilities with reports of slide-offs and accidents across the region.

Lake-Effect Snow, St. Joseph

When
February 22, 1:00 AM EST to 7:00 PM EST
Where
St. Joseph forecast zone
Reported by
CoCoRaHS
Coordinates
41.914, -85.528 (the zone’s center; the record gives no point)

Northwest flow and cold air advection behind a potent low pressure system led to a prolonged period of lake-effect snow on February 22nd. A very heavy lake-effect snow band set up over western and southern portions of St. Joseph County around 3:00 am, before weakening over the area by 7:00 am. Snowfall rates of 1 to 2 inches were common within this band, with visibilities near zero at times. Total snow accumulations from the lake-effect snow ranged between 8 and 12 inches. The heavy snow, combined with gusty winds created low visibilities with reports of slide-offs and accidents across the region.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147152, 147151.